Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 111, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 23, 2008, 3:32 AM CDT for Sumner County, Kansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 23, 2008, 3:32 AM CDT (08:32 UTC)
- Expired
- May 23, 2008, 4:17 AM CDT
- In force
- 45 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
County Sumner County, KS
The radar
The Wichita radar (KICT), 47 km from the middle of the area, began a volume at 08:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 9:11 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 8.5 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3001 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 1125 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 203 m²/s²
- Significant tornado parameter
- 2.0
- Supercell composite
- 11.9
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:05 AM CDT, 27 minutes earlier.
Area forecast discussion, May 23, 3:05 AM CDT, 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 305 AM CDT FRI MAY 23 2008 .DISCUSSION... MAIN FORECAST CONCERNS ARE THE CONTINUED THUNDERSTORM CHANCES AND THE LOCATION OF THE DRYLINE ESPECIALLY ON SATURDAY. TODAY-SATURDAY: AN OMEGA BLOCK REMAINS ANCHORED OVER THE CONTINENTAL US...KEEPING AN ACTIVE WEATHER PATTERN ACROSS THE PLAINS. AS OF 07Z...A WARM FRONT EXTENDED ACROSS CENTRAL KANSAS INTO EAST CENTRAL KANSAS AND REMAINED NEARLY STATIONARY OVERNIGHT. THUNDERSTORMS HAVE MOVED INTO SOUTHERN KANSAS OVERNIGHT...WITH MAINLY STRONG WINDS...ALTHOUGH THERE HAS BEEN SOME SMALL HAIL AT TIMES TOO. GIVEN THAT WE ARE STILL GETTING REPORTS OF STRONG WINDS THAT ARE NOT ASSOCIATED WITH THUNDERSTORMS BUT RATHER MOMENTUM TRANSFER...WE WILL CONTINUE THE WIND ADVISORY FOR MUCH OF SOUTH CENTRAL KANSAS INTO THE FLINT HILLS UNTIL 12Z THIS MORNING. 0-6KM SHEAR IS OVER 50 KNOTS THIS EVENING AND OVERNIGHT OVER CENTRAL KANSAS...AND ML COMPUTED CAPE IS 1500 TO 2500 J/KG DURING THIS TIME AS WELL. INSTABILITY AND SHEAR BOTH DECREASE QUITE A BIT FURTHER EAST...SO KEEPING BEST CHANCES OF THUNDERSTORMS OVER THE WESTERN PORTION OF THE FORECAST AREA IS REASONABLE. THE GFS BRINGS THE DRYLINE EASTWARD INTO CENTRAL KANSAS ON SATURDAY...AND SHOWS DEWPOINTS IN THE MIDDLE 40S WHILE THE NAM CONTINUES TO KEEP THE DRYLINE FURTHER WEST AND HAS DEWPOINTS IN THE LOWER 70S. FOR NOW WE WILL STICK WITH THE GOING FORECAST...BUT IF THE DRYLINE DOES COME FURTHER EASTWARD THAT WOULD PRECLUDE ANY THUNDERSTORM CHANCES THERE FOR SATURDAY AFTERNOON AT LEAST. SUNDAY-MONDAY: THE OMEGA BLOCK BEGINS TO BREAK DOWN OVER THE WEEKEND...BUT THE FLOW REMAINS SOUTHWESTERLY THROUGH MONDAY. THAT MEANS OUR THUNDERSTORM CHANCES CONTINUE THROUGH MONDAY AS WELL. THE BULK OF THE THUNDERSTORMS WILL REMAIN NORTH AND EAST OF THE FORECAST AREA...BUT BY THE BEGINNING OF THE WEEK ALMOST EVERYONE IN CENTRAL AND SOUTHEAST KANSAS SHOULD RECEIVE SOME PRECIPITATION. SCHRECK && .AVIATION...06Z TAF ISSUANCE LATEST RADAR LOOP WAS SHOWING THE AREAL COVERAGE OF THE THUNDERSTORMS CONTINUING TO INCREASE. THIS CONVECTION MAY DRIFT TOWARDS THE WICHITA AND HUTCHINSON TAF SITES DURING THE NEXT COUPLE OF HOURS AND POSSIBLY MOVE TOWARDS CHANUTE TOWARDS 09Z. SOME OF THE STORMS MAY BECOME STRONG...BUT WE WILL NOT MENTION THAT IN THE TAFS YET. AS THE NIGHT PROGRESSES...WE SHOULD SEE SOME MVFR CEILINGS (1500-2500FT) DEVELOPING ACROSS THE AREA. THESE CEILINGS SHOULD BEGIN TO BREAK OUT AGAIN TOMORROW AFTERNOON. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 86 69 89 67 / 30 40 20 30 HUTCHINSON 86 69 88 66 / 30 50 30 30 NEWTON 85 69 87 66 / 30 40 20 30 ELDORADO 85 69 87 67 / 20 30 20 30 WINFIELD-KWLD 86 69 90 69 / 20 30 20 20 RUSSELL 85 68 89 66 / 40 50 30 40 GREAT BEND 86 67 87 66 / 40 50 30 40 SALINA 84 68 89 66 / 30 50 30 40 MCPHERSON 85 68 88 66 / 30 50 30 30 COFFEYVILLE 85 69 88 70 / 20 20 20 10 CHANUTE 84 69 86 68 / 20 20 20 10 IOLA 83 69 86 68 / 20 20 20 10 PARSONS-KPPF 84 69 87 69 / 20 20 20 10 && .ICT WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 7 AM CDT THIS MORNING FOR KSZ067>070-082-083- 091>094-098. &&
Hazardous weather outlook, May 23, 3:20 AM CDT, 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 320 AM CDT FRI MAY 23 2008 KSZ032-033-047>053-067>072-082-083-091>096-098>100-242145- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 320 AM CDT FRI MAY 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...OVERNIGHT A LINE OF STRONG TO SEVERE STORMS WILL CONTINUE TO MOVE THROUGH SOUTHEAST KANSAS THROUGH 5 AM. A COUPLE OF THE STORMS MAY BE CAPABLE OF PRODUCING GUSTY WINDS BETWEEN 50 AND 60 MPH. HEAVY RAINFALL AND LOCALIZED FLOODING WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE ACTIVE WEATHER PATTERN LOOKS TO CONTINUE FROM SATURDAY THROUGH TUESDAY...AS RICH GULF MOISTURE REMAINS OVER THE AREA. ANY STORM THAT DEVELOPS OVER THIS TIME PERIOD WILL HAVE A CHANCE TO BECOME SEVERE. THE GREATEST THREAT ON SATURDAY AND SUNDAY WILL BE CONFINED GENERALLY TO CENTRAL AND SOUTH-CENTRAL KANSAS...WHILE THE THREAT FOR MONDAY AND TUESDAY WILL GRADUALLY SHIFT SOUTH ACROSS THE AREA. ADDITIONALLY...LOCALLY HEAVY RAINFALL AND LOCALIZED FLOODING WILL BE A THREAT SATURDAY THROUGH TUESDAY. WITH THE ACTIVE SEVERE WEATHER EXPECTED THROUGH THIS HOLIDAY WEEKEND...IT IS ADVISED TO CHECK ADDITIONAL OUTLOOKS AS WE CONTINUE TO REFINE THE SEVERE99 WEATHER THREAT AREAS. ALSO...STAY TUNED FOR ANY WATCHES AND WARNINGS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED OVERNIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP COX
In the hours before
Special weather statement, May 23, 2:25 AM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 225 AM CDT FRI MAY 23 2008 KSZ099-230800- MONTGOMERY- 225 AM CDT FRI MAY 23 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR MONTGOMERY COUNTY... AT 221 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR INDEPENDENCE...OR 11 MILES NORTH OF COFFEYVILLE...AND MOVING NORTHEAST AT 40 MPH. PENNY TO NICKEL SIZE HAIL AND WINDS NEAR 50 MPH ARE POSSIBLE WITH THIS THUNDERSTORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. ES
Local storm report, May 23, 2:54 AM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
254 AM CDT FRI MAY 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 AM TSTM WND GST 3 S ANTHONY 37.11N 98.02W
05/23/2008 E60 MPH HARPER KS TRAINED SPOTTER
&&
RECLocal storm report, May 23, 3:02 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
302 AM CDT FRI MAY 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0237 AM TSTM WND GST 1 NW CHANUTE 37.68N 95.47W
05/23/2008 M58 MPH NEOSHO KS ASOS
&&
RECLocal storm report, May 23, 3:24 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
324 AM CDT FRI MAY 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0321 AM HAIL 4 SW PERTH 37.13N 97.54W
05/23/2008 E1.75 INCH SUMNER KS TRAINED SPOTTER
&&
RECLocal storm report, May 23, 3:25 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
325 AM CDT FRI MAY 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0321 AM HAIL PERTH 37.17N 97.49W
05/23/2008 E0.75 INCH SUMNER KS TRAINED SPOTTER
&&
RECSpecial weather statement, May 23, 3:25 AM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 325 AM CDT FRI MAY 23 2008 KSZ032-230900- RUSSELL- 325 AM CDT FRI MAY 23 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR RUSSELL COUNTY... AT 321 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 6 MILES SOUTH OF GORHAM...OR 12 MILES SOUTHWEST OF RUSSELL...AND MOVING NORTHEAST AT 35 MPH. DIME SIZED HAIL AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. ES
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 10:31 PM CDT | High Wind Warning | ICT | Harper, Sedgwick, Sumner | 2 hr |
| May 22, 11:40 PM CDT | Wind Advisory | ICT | Butler, Chase, Chautauqua, Cowley, Elk, Greenwood and 2 more | 2 hr |
| May 23, 12:07 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley | 53 min |
| May 23, 12:49 AM CDT | Severe Thunderstorm Warning | ICT | Harper, Sumner | 28 min |
| May 23, 2:22 AM CDT | Wind Advisory | ICT | Butler, Chautauqua, Cowley, Elk, Greenwood, Harper and 5 more | 5 hr |
| May 23, 2:33 AM CDT | Severe Thunderstorm Warning | ICT | Harper, Sumner | 57 min |
| May 23, 2:39 AM CDT | Severe Thunderstorm Warning | ICT | Labette, Montgomery, Neosho, Wilson | 66 min |
| May 23, 2:53 AM CDT | Severe Thunderstorm Warning | ICT | Sumner | 67 min |
| May 23, 4:02 AM CDT | Severe Thunderstorm Warning | ICT | Sumner | 58 min |
| May 23, 4:53 AM CDT | Severe Thunderstorm Warning | ICT | Kingman, Reno, Sedgwick | 36 min |
| May 23, 5:53 AM CDT | Severe Thunderstorm Warning | ICT | Russell | 35 min |
| May 23, 9:17 AM CDT | Areal Flood Warning | ICT | Lincoln | 4 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.